Thunderstorm Wind, Ulster
- When
- July 27, 1:07 PM EST
- Where
- Ulster County, 0.51 mi W of Saugerties
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.080, -73.960
A tree was downed.
Isolated, slow-moving thunderstorms developed on the 27th. One of these storms became severe, producing a couple reports of wind damage near Saugerties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Isolated, slow-moving thunderstorms developed on the 27th. One of these storms became severe, producing a couple reports of wind damage near Saugerties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 12:41 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 141 PM EDT Sat Jul 27 2019 .SYNOPSIS... Seasonably warm temperatures will continue through the weekend into early next week. Mainly dry weather is expected today, although a few showers and thunderstorms are possible during the afternoon and evening, mainly over the higher terrain. Humidity will increase Sunday into early next week, and scattered showers and thunderstorms will be possible mainly in the afternoon and evening. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1026 AM EDT...A weak upper level disturbance remains situated over the Northeastern US this morning and will continue to lift northeast across New England through the day today. At the surface, high pressure is anchored over the mid-Atlantic States, allowing for a light southerly flow across the area. Visible satellite imagery show mainly clear skies in place, with any early morning fog/low clouds have already burned off. Some diurnal cu is starting to develop across the Adirondacks and Catskills and this will continue to increase in coverage over the terrain into the afternoon hours. Hi-res model guidance suggest some isolated to scattered showers will develop this afternoon over the high terrain areas. Model soundings do show some capping aloft above 700 hpa, but a few showers may be able to grow tall enough to support some thunder. No risk for any severe storms today due to the limited instability and fairly weak forcing, but can't rule out a brief shower or storm this afternoon into this evening. Max temps look to reach into the mid to upper 80s for valley areas, with upper 70s to low 80s for the hills and mountains. Dewpoints have started to creep back up compared to the last few days, with readings now reaching the low to mid 60s. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... A more organized upper impulse approaches our region from the Great Lakes Sunday into Monday but there is really little to no low level forcing. Temperatures and dew points will not fall much if at all behind a weak cold front. Boundary layer winds will increase a bit Sunday and shift to west and west northwest Sunday night into Monday. There will be some instability but again, boundary layer flow is not too strong and low level convergence will be weak. So, the more organized upper energy should support at least scattered coverage of thunderstorms Sunday afternoon and evening. Some storms could be strong with gusty winds and locally heavy rain but the lack of low level forcing and lack of extreme instability should prevent much of a severe threat. Once again, sunshine outside of any shower or storm activity. Highs Sunday in the mid 80s to lower 90s but cooler in higher terrain. Upper energy will be slow to exit Monday and as boundary layer flow turns more west southwest, whatever weak low level boundary tracks through Sunday night will return north Monday with more scattered storms possible in the afternoon. Highs Monday in the mid to upper 80s but cooler in higher terrain. Heat Indices could approach the mid 90s in the mid Hudson Valley Sunday and and MOnday and if confidence increases, a Heat Advisory may be needed. Just some isolated lingering showers and storms Monday evening, otherwise lows in the 60s to near 70. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Mean long wave troughing will continue through mid week, keeping chances for showers and thunderstorms in the forecast. Height rises and surface high pressure will build into the region during the end of the week bringing a return to dry conditions. Tuesday through Thursday...Mean upper troughing will be in place with multiple shortwaves parading over the region during the mid week period. Deterministic guidance suggests that a cold front will approach from the Great Lakes region on Tuesday afternoon and become quasi-stationary on Wednesday, before slowly pushing off to the east on Thursday. This weak forcing mechanism combined with minor instability should be enough to produce some afternoon/evening showers and thunderstorms across much of the region. High temperatures on Tuesday will be in the upper 80s to low 90s with dew points in the upper 60s ahead of the approaching front. This will allow heat indices to climb into the low 90s for many locations. Temperatures will return to seasonable levels Wednesday and Thursday with highs in the mid 70s to mid 80s across the region and lows generally in the upper 50s to mid 60s. Friday and Saturday...Mid-level height rises and surface high pressure try to build into the region to close out the work week. This could result in partly sunny skies, dry conditions, and seasonable temperatures. Guidance varies on the exact solutions for the synoptic flow pattern, with multiple pieces of energy across southeast Canada and the eastern CONUS, so forecast confidence for this portion of the forecast is pretty low. Have kept any chance PoPs out of the forecast for now. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR flying conditions are in place for all TAF sites early this afternoon with few-sct diurnal cu around 6-8 kft in place. Some isolated to scattered showers and thunderstorms are developing over the higher elevations and this may slowly drift towards valley areas. Activity will be brief in nature and quickly develop and then dissipate, so any impacts at the TAF sites look fairly limited in scope/duration. For now, will only address with a VCSH through early evening for the TAF sites, but cannot rule out brief impacts at the TAF sites. Any isolated-scattered convection should dissipate by 00z-01z. Overnight, flying conditions will be VFR for most sites. Some radiational fog may develop at KGFL and possibly for KPSF late tonight with a period of MVFR/IFR conditions, otherwise, skies will be fairly clear and winds will be very light or calm. During the day on Sunday, clear skies in the morning will give way to sct cumulus clouds by afternoon and some passing mid level clouds as well for northern areas. Flying conditions will be VFR. West to southwest winds will pick up to 5 to 10 kts. Some scattered showers or thunderstorms are possible late in the day. Outlook... Sunday Night: Moderate Operational Impact. Scattered SHRA...TSRA. Monday: Moderate Operational Impact. Scattered SHRA...TSRA. Monday Night: Low Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday: Low Operational Impact. Slight Chance of SHRA. && .FIRE WEATHER... Seasonably warm temperatures will continue through the weekend into early next week. Mainly dry weather is expected today, although a few showers and thunderstorms are possible during the afternoon and evening, mainly over the higher terrain. Humidity will increase Sunday into early next week, and scattered showers and thunderstorms will be possible mainly in the afternoon and evening. RH values will exceed 45 percent this afternoon and Sunday afternoon with near 100 percent at night. Winds will be light southwest at 15 mph or less through Sunday. && .HYDROLOGY... A few showers and thunderstorms are possible today, mainly over the higher terrain. Any storm is likely to be slow moving, so some locally heavy rain cannot be ruled out. Coverage of showers and thunderstorms will increase Sunday and Monday, though they will remain scattered. The storms appear to be progressive and scattered enough such that flash flooding is not expected. Please visit our Advanced Hydrologic Prediction Service /AHPS/ web page for specific area rivers and lakes observations and forecasts. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS NEAR TERM...Frugis SHORT TERM...NAS LONG TERM...Cebulko AVIATION...Frugis FIRE WEATHER...NAS HYDROLOGY...NAS
Hazardous Weather Outlook National Weather Service Albany NY 437 AM EDT Sat Jul 27 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-281100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 437 AM EDT Sat Jul 27 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms Sunday through Wednesday, mainly in the afternoon and evening. Heat indices on Monday may approach the mid 90s in the Mid Hudson Valley. A Heat Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Albany NY 1252 PM EDT Sat Jul 27 2019 NYZ051-052-271730- Eastern Albany-Western Albany- 1252 PM EDT Sat Jul 27 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ALBANY COUNTY... At 1251 PM EDT, a strong thunderstorm was located over Westerlo, or 10 miles southwest of Delmar. The storm is nearly stationary. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Westerlo, Voorheesville, Feura Bush, New Scotland, Clarksville, South Bethlehem, Snyders Corners, Spawn Hollow, Dormansville, Callanans Corners, Keefers Corners, Reidsville, Bramans Corners, New Salem, Wolf Hill and South Westerlo. Torrential rainfall is also occurring with this storm, and may cause localized ponding of water on roads. LAT...LON 4244 7405 4255 7411 4266 7391 4250 7383 TIME...MOT...LOC 1651Z 252DEG 3KT 4254 7400 JPV
Special Weather Statement National Weather Service Albany NY 141 PM EDT Sat Jul 27 2019 NYZ059-060-064-065-271815- Eastern Greene-Western Columbia-Western Dutchess-Eastern Ulster- 141 PM EDT Sat Jul 27 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER... NORTHWESTERN DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES... At 140 PM EDT, a strong thunderstorm was located over Saugerties, moving east at 15 mph. Winds in excess of 30 mph and frequent lightning are expected with this storm. This storm will be near... Red Hook around 155 PM EDT. Clermont around 215 PM EDT. Other locations impacted by this storm include Mount Marion, Asbury, Canoe Hill, Cokertown, Kerleys Corners, Quarryville, Katsbaan, Flatbush, Burden and Linden Acres. This includes Interstate 87 near exit 20. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized ponding of water on roads. LAT...LON 4200 7400 4211 7403 4220 7383 4200 7378 TIME...MOT...LOC 1740Z 260DEG 11KT 4207 7397 JPV
The Albany radar (KENX), 57 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was downed.
Multiple trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843101, 843102.